advertisement
Question
Posted by: Anya | 2004/11/17

Low Sodium/High Protein and Potassium diet with Dexamethasone

I've asked you why must I go on a low sodium, high protein and potassium diet with Dexamethasone. My condition is Type 2 Polyglandular AI failure and I've got Hypothyrodism, AI Heptatitis, Addison's, Vetiligo, Pernicious Anemia, etc. My doctor change the medication Cortogen to Dexamethasone and I must take as chronic medication. I put on a lot of weight since I stated with Dexamethasone and I asked my GP if I can quit the medication since I've gained so much weight and he reply "then you will die."
What danger is there is taking salt with this medication? And why a high potassium and increase in protein?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Anya, here is a quick lesson on the physiology of dexamethasone. It causes sodium retention and potassium hydrogen loss due to its effect on the renal tubuli. It stimulates the liver to make glucose from amino acids and glycerol. Amino acids are of course the building blocks of proteins. The more potent the cortisone, the more marked these effects are. Let me know if you have more questions. Good luck.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement